SEARCH

SEARCH BY CITATION

Summary

Patients undergoing chronic haemodialysis are often exposed to formaldehyde, formaldehyde (F) has been reported to cause IgE-mediated anaphylactic shock. Many other patients reported pruritus or anaphylaxis-like symptoms when dialysed with F-sterilized dialysers. Ten patients presenting such symptoms were compared with five control subjects. Intravenous double-blind challenges were performed on six consecutive occasions, with capillary flow dialysers sterilized with or without F. Dialysis was performed by an investigator who was not aware of the sterilization procedure. Among the ten F-sensitive patients, five had symptoms with F-sterilized dialysers and no symptoms with new dialysers, sterilized by ethylene oxide and free of F. Symptoms included pruritus and hypotension. These five patients were subsequently dialysed with new dialysers, not sterilized with F, and symptoms subsided. The five other patients had inconclusive challenges. The five control subjects had no symptoms during challenges. Skin-prick tests with F showed that only one of the five patients who had symptoms with F-dialysers had a strongly positive prick test. RAST to F was titrated with HSA-discs but it was negative in all patients and control subjects. Formaldehyde was shown to cause symptoms in some patients under chronic haemodialysis but an IgE-mediated mechanism was not demonstrated.